Illinois, 2012

Hail in Illinois, June 24, 2012

June 24, 2012 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over northeast Missouri and west central Illinois. There were some reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over northeast Missouri and west central Illinois. There were some reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 24, 8:51 AM CST, 47 minutes earlier.

Area forecast discussion, Jun 24, 8:51 AM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
951 AM CDT SUN JUN 24 2012

.UPDATE...
ISSUED AT 944 AM CDT SUN JUN 24 2012

ONGOING TSRA ACROSS ERN IA W CNTL IL HAVE BEEN DEVELOPING FURTHER
TO THE W THAN PREVIOUSLY ANTICIPATED. IF THIS TREND
CONTINUES...TSRA WILL BE POSSIBLE ACROSS EXTREME NERN MO. CURRENT
STORMS ARE TRACKING SE AND SHUD AT LEAST IMPACT ADAMS...BROWN AND
PIKE COUNTIES IN IL. UNCERTAINTY REMAINS HOW FAR S THESE STORMS
WILL PERSIST BEFORE DISSIPATING...WHICH LEADS TO EVEN MORE
QUESTIONS THRU THE AFTERNOON AND INTO THE EVENING HOURS. WILL
CONTINUE TO MONITOR AND UPDATE LATER THIS MORNING AS THE LATEST
MDL DATA BECOMES AVAILABLE.

TILLY

&&

.SHORT TERM...
ISSUED AT 233 AM CDT SUN JUN 24 2012
(TODAY AND TONIGHT)

EXPECT EARLY MORNING CONVECTION AND CLOUD COVER WILL MOVE EAST
AND/OR DISSIPATE AS LLJ VEERS AND WEAKENS. SURFACE WARM FRONT SHOULD
QUICKLY PRESS EAST ACROSS THE REGION WITH SOUTHWEST WINDS TAKING
HOLD THIS AFTERNOON. STILL ON TRACK FOR ONE HOT DAY WITH HIGH
TEMPERATURES IN THE MIDDLE TO UPPER 90S. STILL WOULDN'T BE SURPRISED
IF A FEW LOCATIONS TOP 100 DEGREES...ESPECIALLY ACROSS SOUTHERN IOWA
AND NORTHERN MISSOURI WHERE 850MB THERMAL RIDGE WILL RESIDE.

HEAT INDEX VALUES TO REMAIN IN CHECK THIS AFTERNOON...WITH ONLY
EXCEPTION BEING ACROSS NORTHEAST MISSOURI WHERE MOISTURE WILL BEGIN
POOLING AHEAD OF THE FRONT DURING PEAK HEATING. HERE HEAT INDEX
VALUES COULD CERTAINLY FLIRT WITH ADVISORY CRITERIA.

THE UPPER AIR PATTERN WILL CONTINUE TO AMPLIFY AS A TROF DIGS ACROSS
THE EASTERN CONUS AND RIDGE INTENSIFIES ACROSS THE PLAINS. THIS WILL
CAUSE THE FLOW ALOFT TO BECOME MORE NORTHERLY OVER THE MIDWEST AND
ALLOW A SURFACE COLD FRONT TO DROP SOUTH ACROSS THE AREA TONIGHT AND
MONDAY MORNING. ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS
AFTERNOON ALONG AND AHEAD OF THE FRONT WHERE DEWPOINTS WILL POOL IN
THE UPPER 60S AND LOWER 70S. RESPECTABLE AMOUNT OF 0-6KM SHEAR WILL
AID THUNDERSTORM ORGANIZATION AND SEVERITY IF INITIATION CAN OCCUR.

SPC HAS PLACED EXTREME NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
INTO A SLIGHT RISK TODAY AND TONIGHT. CURRENT THINKING IS THAT
ISOLATED TO SCATTERED CONVECTION MAY DEVELOP ALONG THE FRONT LATE
THIS AFTERNOON AND EVOLVE SOUTH AS CLUSTERS TOWARD THE I-70 CORRIDOR
IN EXTREME EASTERN MISSOURI AND SOUTH CENTRAL ILLINOIS DURING THE
EVENING. IF THESE STORMS DO IN FACT FORM...THEY WOULD BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. CERTAINLY A CONDITIONAL
RISK...BUT ONE THAT CANNOT BE IGNORED.

LATEST MODEL RUNS HAVE SLOWED THE SOUTHWARD PROGRESS OF THE
FRONT...LEADING TO MUCH WARMER TEMPERATURES AND HUMID CONDITIONS FOR
TONIGHT. HAVE UTILIZED A BLEND OF 2M TEMPERATURES AND MOS GUIDANCE
TO CAPTURE THIS TREND. HAVE ALSO MAINTAINED LOW END POPS OVERNIGHT
DUE TO THE EXPECTED FRONTAL POSITION.

CVKING

&&

.LONG TERM...
ISSUED AT 233 AM CDT SUN JUN 24 2012
(MONDAY THROUGH SATURDAY)

CANADIAN HIGH PRESSURE WILL BUILD INTO THE MIDWEST BEHIND THE FRONT
WITH COOLER AND DRIER CONDITIONS EXPECTED BY MONDAY AFTERNOON. GIVEN
SLOWER SPEED OF FRONT HAVE ADDED A FEW DEGREES ONTO MONDAYS HIGHS.

WEDNESDAY THROUGH SATURDAY...
UPPER LEVEL RIDGE WILL BUILD BACK OVER THE MIDWEST BY MIDWEEK WITH A
HEAT WAVE DEVELOPING ACROSS THE CWA THROUGH AT LEAST FRIDAY. HIGHS
IN THE UPPER 90S AND LOWER 100S ARE EXPECTED. APPEARS THAT DEWPOINTS
WILL REMAIN QUITE LOW WEDNESDAY AND THURSDAY WHICH WILL AGAIN KEEP
HEAT INDEX VALUES BELOW ADVISORY CRITERIA. EXPECT DROUGHT CONDITIONS
TO WORSEN CONSIDERABLY AS RAPID EVAPOTRANSPIRATION TAKES PLACE.

SOME HINT IN GFS MODEL LAND THAT THE RIDGE WILL TRY TO FLATTEN OUT BY
NEXT WEEKEND...WITH A FRONT SAGGING INTO AT LEAST THE NORTHERN
PORTION OF THE CWA. NOT REALLY CONFIDENT THAT THIS WILL HAPPEN GIVEN
THE SIZE OF THE UPPER LEVEL RIDGE. THEREFORE HAVE KEPT POPS OUT OF
THE EXTENDED FORECAST.

WILD CARD STILL REMAINS TROPICAL SYSTEM DEBBIE AND WHERE SHE GOES.
LATEST ECWMF LOOKS SIMILAR TO THE EARLIER GEM SOLUTION OF BRINGING
THE SYSTEM UP THE MISSISSIPPI RIVER.

CVKING

&&

.AVIATION...
ISSUED AT 658 AM CDT SUN JUN 24 2012

VFR FLIGHT CONDITIONS AND SOUTH-SOUTHWEST FLOW WILL PREVAIL ACROSS
THE AREA TODAY. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EVENING...PRIMARILY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS. IF STORMS CAN INITIATE...THEY COULD BE QUITE STRONG
PRODUCING WIND GUSTS IN EXCESS OF 45KTS AND IFR VSBYS IN HEAVY
RAIN. HOWEVER...THIS IS CONDITIONAL ON THUNDERSTORMS ACTUALLY
FORMING...AND I HAVE LOW CONFIDENCE THAT THIS WILL HAPPEN. A COLD
FRONT WILL DRIFT SOUTH THROUGH THE AREA LATE TONIGHT/EARLY MONDAY
MORNING. AT THIS TIME IT LOOKS LIKE THE FRONT WILL PASS WITHOUT
PRODUCING MUCH IF ANY PRECIPITATION. WIND WILL SHIFT TO THE
NORTHEAST BEHIND THE FRONT.

SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND SOUTH-SOUTHWEST FLOW WILL PREVAIL AT
LAMBERT TODAY. THINK THE PREVAILING WIND DIRECTION WILL STAY SOUTH
OF 210...THOUGH THERE COULD BE A BRIEF SHIFT TO 220-230 LATE THIS
MORNING OR EARLY AFTERNOON. THERE IS A CHANCE FOR THUNDERSTORMS
THIS AFTERNOON AND EVENING...PRIMARILY NORTH OF THE TERMINAL
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. IF STORMS CAN
INITIATE...THEY COULD BE QUITE STRONG PRODUCING WIND GUSTS IN
EXCESS OF 45KTS AND IFR VSBYS IN HEAVY RAIN. HOWEVER...THIS IS
CONDITIONAL ON THUNDERSTORMS ACTUALLY FORMING...AND I HAVE LOW
CONFIDENCE THAT THIS WILL HAPPEN. A COLD FRONT WILL DRIFT SOUTH
THROUGH THE TERMINAL EARLY MONDAY MORNING. AT THIS TIME IT LOOKS
LIKE THE FRONT WILL PASS WITHOUT PRODUCING MUCH IF ANY
PRECIPITATION. WIND WILL SHIFT TO THE NORTHEAST BEHIND THE FRONT.

CARNEY

&&

.CLIMATE...
ISSUED AT 233 AM CDT SUN JUN 24 2012

RECORD HIGHS FOR TODAY...WEDNESDAY...THURSDAY AND FRIDAY

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------
JUNE 24    102(1988)      103(1988)    99(1988)
JUNE 27    104(1952)      101(1980)   102(1931)
JUNE 28    104(1952)      103(1936)   104(1934)
JUNE 29    104(1952)      104(1901)   103(1934)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 8:43 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CDT SUN JUN 24 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
943 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM TODAY AND TONIGHT ACROSS
NORTHEAST MISSOURI AND ILLINOIS. THUNDERSTORMS THIS AFTERNOON COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HOT CONDITIONS ARE EXPECTED TO DEVELOP NEXT THURSDAY AND
FRIDAY ACROSS THE AREA WITH HIGH TEMPERATURES AROUND 100 DEGREES
IN MANY AREAS. HEAT INDEX VALUES FROM 100 TO 1O5 DEGREES ARE
EXPECTED...WITH THE HIGHEST READINGS OCCURRING OVER THE GREATER
ST. LOUIS METROPOLITAN AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING ACROSS EASTERN MISSOURI AND ILLINOIS.

TILLY

The radar

The Lincoln radar (KILX), 160 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
June 24, 9:38 AM CST
Where
Adams County, Loraine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -91.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395204.